Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 233, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 25, 2020, 9:42 PM CDT for McIntosh County, North Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2020, 9:42 PM CDT (02:42 UTC)
- Expired
- Jul 25, 2020, 10:19 PM CDT
- In force
- 37 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County McIntosh County, ND
The radar
The Aberdeen radar (KABR), 107 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 5:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2056 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1460 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.9
The text
As transmitted.
033
WUUS53 KBIS 260242
SVRBIS
NDC051-260345-
/O.NEW.KBIS.SV.W.0233.200726T0242Z-200726T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
942 PM CDT Sat Jul 25 2020
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southern McIntosh County in southeastern North Dakota...
* Until 1045 PM CDT.
* At 942 PM CDT, a severe thunderstorm was located near Venturia, or
7 miles southwest of Ashley, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Ashley around 955 PM CDT.
Other locations impacted by this severe thunderstorm include Danzig.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4617 9985 4617 9900 4594 9901 4594 9965
TIME...MOT...LOC 0242Z 267DEG 25KT 4596 9948
HAIL...1.50IN
WIND...60MPH
$$
HOLLAN3 follow-up statements
447
WWUS53 KBIS 260257
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
957 PM CDT Sat Jul 25 2020
NDC051-260345-
/O.CON.KBIS.SV.W.0233.000000T0000Z-200726T0345Z/
McIntosh ND-
957 PM CDT Sat Jul 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN MCINTOSH COUNTY...
At 957 PM CDT, a severe thunderstorm was located 6 miles southeast of
Ashley, moving east at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern McIntosh County, including the following locations...
Danzig.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4617 9900 4594 9901 4594 9947 4617 9968
TIME...MOT...LOC 0257Z 268DEG 36KT 4598 9927
HAIL...1.75IN
WIND...60MPH
$$
HOLLAN383
WWUS53 KBIS 260309
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1009 PM CDT Sat Jul 25 2020
NDC051-260345-
/O.CON.KBIS.SV.W.0233.000000T0000Z-200726T0345Z/
McIntosh ND-
1009 PM CDT Sat Jul 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN MCINTOSH COUNTY...
At 1009 PM CDT, a severe thunderstorm was located 8 miles northeast
of Long Lake, or 14 miles east of Ashley, moving east at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern McIntosh County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4594 9930 4609 9939 4609 9900 4594 9901
TIME...MOT...LOC 0309Z 271DEG 34KT 4596 9909
HAIL...1.75IN
WIND...60MPH
$$
HOLLAN107
WWUS53 KBIS 260319
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1019 PM CDT Sat Jul 25 2020
NDC051-260329-
/O.CAN.KBIS.SV.W.0233.000000T0000Z-200726T0345Z/
McIntosh ND-
1019 PM CDT Sat Jul 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCINTOSH COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.
LAT...LON 4594 9930 4609 9939 4609 9900 4594 9901
TIME...MOT...LOC 0318Z 267DEG 25KT 4596 9898
$$
HOLLANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 7:39 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 25, 7:39 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 739 PM CDT Sat Jul 25 2020 .UPDATE... Issued at 726 PM CDT Sat Jul 25 2020 One severe storm remains along the ND/SD border, just crossing the Missouri River. This storm continues to move almost due east around 20-25 mph. Elsewhere, convection to the north, and especially north of the southward moving cold front, is having a hard time maintaining itself. Going forward, the threat of severe weather north of the Interstate seems to be minimal. The main severe weather threat over the next couple of hours looks to be from Emmons into Logan and Mcintosh counties. It's possible the severe watch may need to be extended farther east if current convection hold together. However, convective inhibition, already in place over this area, will only be increasing through the evening. UPDATE Issued at 526 PM CDT Sat Jul 25 2020 Severe thunderstorm continues to track slowly east across western Sioux county. Additional storms are developing over Morton and into eastern Stark counties. The cold front is currently moving through the Bismarck Mandan area at this time. there looks to be only a narrow area behind the cold front where severe storms are possible, thus the Watch only goes as far north as northern Burleigh and Oliver counties, then it does extend a bit farther north as you move toward Jamestown. && .SHORT TERM...(This afternoon through Sunday) Issued at 233 PM CDT Sat Jul 25 2020 The short term forecast is highlighted by a chance for strong to severe thunderstorms this afternoon and evening. Early this afternoon, a shortwave trough was placed in southern Alberta and Saskatchewan, with southwest flow aloft over the Northern Plains. At the surface, a cold front was oriented northeast-southwest across the forecast area, extending from Bottineau County back to the southwest through Beach. Showers and thunderstorms were ongoing along and behind the front in the northwest and north central, and slightly ahead of the front in the west central. Southerly flow ahead of the front has led to hot and humid conditions in the southern portions of the forecast area. As this front pushes east, there is a chance for storms to become severe, with steep mid-level lapse rates, instability on the order of 2000-3000 J/kg of MUCAPE, and effective bulk shear of 35 to 35 knots. With shear and mean wind vectors oriented parallel to the frontal boundary, a messy / upscale growth storm mode is favored, which might limit the severe threat...any discrete cells have a good chance to become severe with the present environment, especially further to the east, but won't have a great handle on storm mode until it's happening. The few storms that are ongoing in the north central are more multicell, but with UH tracks maximized to the south of there (McLean / Sheridan Counties), and with the front already approaching compared to in the south where there's still a few hours for daytime heating, thinking most of the north central might just have a couple messy rounds of showers and thunderstorms. This seems to be favored by the latest CAMs runs, that develop a few stronger storms around 21/22 UTC in Mercer /Stark Counties before convection develops along most of the frontal boundary, moving northeast as the boundary pushes east. The area outlined in the slight risk from SPC highlights this same thinking, with the highest chance for severe storms from McLean County over to Wells County and north -- north of Bismarck and east of Minot. Consistent with previous forecasts, main hazards are expected to be wind gusts to 60 mph and hail up to the size of golf balls. Will have to keep an eye on any thunderstorms in the far southern James River Valley, with multiple reports of 2+ inches of rain in Dickey County from last night, including a report of 6 inches from Forbes. Additional flooding is definitely a concern if that area gets any more precipitation, and with PWATs in the 1.25 - 1.5 inch range, any storm will be capable of producing heavy rainfall. Latest CAMs want to keep convection north of this area, so hopefully that holds true. Storms will exit to the east overnight, with clearing skies behind the front. Lows will be in the lower 50s northwest to lower 60s southeast. Cyclonic flow aloft from a deep trough in central Manitoba will lead to northwest flow on Sunday, with cooler temperatures and lower humidity in the wake of the cold front. Forecast highs are in the mid 70s to mid 80s...can't rule out a stray shower or two in the north, but so low of a chance didn't include in the forecast at this time. .LONG TERM...(Sunday night through Saturday) Issued at 233 PM CDT Sat Jul 25 2020 The extended forecast is highlighted by cooler and mostly dry weather through Tuesday, before a slow warming trend and on and off chances for showers and thunderstorms to end the work week. Northwest flow continues on Monday as the aforementioned upper low rotates off to our northeast, with ridging over the western CONUS. Surface high pressure will settle in so should be a great late July day, with highs near average, in the upper 70s to mid 80s, and no precipitation expected at the moment. This upper ridging moves east and starts building over the western Upper Plains on Tuesday, with forecast highs rising to near 90 in western North Dakota, and 80s elsewhere. A low chance for thunderstorms emerges late Tuesday night, but becomes higher and more widespread on Wednesday with an approaching shortwave. The remainder of the work week and into next weekend is characterized by high temperatures in the 80s to lower 90s, and various chances for thunderstorms, but no real consensus from guidance. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 726 PM CDT Sat Jul 25 2020 Scattered thunderstorms, some severe have moved east of KBIS early this evening. There is potential for storms to spread to KJMS later this evening. General thunderstorm activity has ended at KDIK, KXWA and KMOT. VFR conditions expected at these sites through the remainder of the forecast period. There is potential for patchy fog once again from KBIS to KJMS Sunday morning, but too uncertain at this time to add to either TAF. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...MJ LONG TERM...MJ AVIATION...TWH
Hazardous weather outlook, Jul 25, 7:41 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook National Weather Service Bismarck ND 741 PM CDT Sat Jul 25 2020 NDZ020-022-023-025-034>037-042-045>048-050-051-270045- Oliver-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 741 PM CDT Sat Jul 25 2020 /641 PM MDT Sat Jul 25 2020/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Scattered thunderstorms are expected tonight along a cold front. A few thunderstorms may become severe with hail as large as ping pong balls and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service in Bismarck by calling 701-223-4582 or by posting on our social media pages. NDZ001>005-009>013-017>019-021-031>033-040-041-043-044-270045- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings- Stark-Slope-Hettinger-Bowman-Adams- 741 PM CDT Sat Jul 25 2020 /641 PM MDT Sat Jul 25 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 25, 8:18 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
818 PM CDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND GST 3 SSW TEMVIK 46.33N 100.28W
07/25/2020 E66 MPH EMMONS ND MESONET
&&Local storm report, Jul 25, 8:42 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
842 PM CDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 7 E TEMVIK 46.35N 100.11W
07/25/2020 E60 MPH EMMONS ND TRAINED SPOTTER
&&
RKLocal storm report, Jul 25, 8:45 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
845 PM CDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM TSTM WND GST 14 NE STRASBURG 46.25N 99.91W
07/25/2020 E60 MPH EMMONS ND TRAINED SPOTTER
&&
RKSpecial weather statement, Jul 25, 8:53 PM CDT, 49 minutes before
Special Weather Statement National Weather Service Bismarck ND 853 PM CDT Sat Jul 25 2020 NDZ037-260230- Stutsman ND- 853 PM CDT Sat Jul 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STUTSMAN COUNTY UNTIL 930 PM CDT... At 853 PM CDT, a strong thunderstorm was located 6 miles north of Cleveland, or 10 miles northeast of Medina, moving east at 20 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Buchanan, Cleveland, Eldridge, and Windsor. A Severe Thunderstorm Watch remains in effect until midnight CDT for southeastern North Dakota. LAT...LON 4691 9926 4709 9925 4716 9879 4683 9880 TIME...MOT...LOC 0153Z 273DEG 16KT 4699 9912 HOLLAN
Special weather statement, Jul 25, 9:26 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Bismarck ND
926 PM CDT Sat Jul 25 2020
NDZ037-260315-
Stutsman ND-
926 PM CDT Sat Jul 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL STUTSMAN COUNTY
UNTIL 1015 PM CDT...
At 926 PM CDT, a strong thunderstorm was located 5 miles southeast of
Buchanan, or 6 miles northwest of Jamestown, moving east at 30 mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Jamestown, Spiritwood Lake, Buchanan, Spiritwood, and Eldridge.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.
LAT...LON 4688 9899 4708 9911 4716 9847 4698 9847
4698 9844 4682 9844
TIME...MOT...LOC 0226Z 268DEG 25KT 4699 9878
HOLLANSpecial weather statement, Jul 25, 9:39 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Bismarck ND
939 PM CDT Sat Jul 25 2020
NDZ050-260330-
McIntosh ND-
939 PM CDT Sat Jul 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR MCINTOSH COUNTY UNTIL 1030 PM
CDT...
At 939 PM CDT, strong thunderstorms were located along a line
extending from 12 miles west of Wishek to near Venturia to 9 miles
northwest of New Town Corner. Movement was east at 25 mph.
Nickel size hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Ashley, Wishek, Lehr, Venturia, Danzig and Green Lake.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southeastern North Dakota.
LAT...LON 4602 9978 4618 9988 4621 9988 4628 9977
4628 9900 4603 9900 4594 9903 4594 9971
TIME...MOT...LOC 0239Z 255DEG 22KT 4621 9981 4605 9951 4589 9947
HOLLANThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 8:00 PM CDT | Special Weather Statement | BIS | Emmons | 45 min |
| Jul 25, 8:09 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan, McIntosh | 51 min |
| Jul 25, 8:49 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 41 min |
| Jul 25, 8:53 PM CDT | Special Weather Statement | BIS | Stutsman | 37 min |
| Jul 25, 9:26 PM CDT | Special Weather Statement | BIS | Stutsman | 49 min |
| Jul 25, 9:31 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 44 min |
| Jul 25, 9:39 PM CDT | Special Weather Statement | BIS | McIntosh | 51 min |
| Jul 25, 10:48 PM CDT | Special Weather Statement | BIS | McIntosh | 42 min |
| Jul 25, 11:08 PM CDT | Special Weather Statement | BIS | Dickey | 52 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.